Select Page

Benzodiazepine Kindling

Patients attempting to stop a benzodiazepine prescription report having stopped benzodiazepines in the past mild or no repercussions. This time, however, is different. Tare experiencing a distressing cessation, inconsistent with their past experiences. 

Increasing trouble with cessation is known as a phenomenon called kindling. Kindling refers to a neurological condition that occurring with repeated withdrawals from sedative-hypnotic drugs like alcohol or benzodiazepines. With each cessation attempt, individuals are at a higher risk for experiencing more severe withdrawal symptoms—up to and including seizures, psychosis and/or death.

Kindling, is defined, as: 

The tendency of some regions of the brain to react to repeated low-level bioelectrical stimulation by progressively boosting synaptic discharges, thereby lowering seizure thresholds.

and

Long-lasting epileptogenic changes induced by daily subthreshold electrical brain stimulation withoutapparent neuronal damage.

 

When someone takes benzodiazepines long-term (past the recommended 2-4 week period), the body undergoes profound neuroadaptations. Neuroadaptation refers to the process whereby the body compensates for the presence of a chemical in the body so that it can continue to function normally; this neuroadaptation leads to tolerance and physical dependence. Withdrawal from benzodiazepines (especially over-rapid or cold-turkey withdrawal) causes an acute under activity of GABA as well as glutamate overactivity which can sensitize and hyper-excite the central nervous system, causing excitoneurotoxicity and increasingly profound neuroadaptations. Excitoneurotoxicity is the pathological process by which nerve cells are damaged or killed by excessive stimulation by neurotransmitters, such as glutamate and similar substances.

Kindling, in layman’s terms, is as if the nervous system has a memory of the past withdrawal(s). This memory of prior withdrawal(s) and/or damage still remains imprinted within the nervous system and subsequent withdrawals and/or damage are worse because the nervous system recalls that it has been sensitized/damaged in prior withdrawal(s).

Alcohol has a very similar mechanism of dependence and tolerance to benzodiazepines, involving some of the same receptors. The majority of research on the kindling phenomenon is focused on alcohol. In alcohol withdrawal, in addition to increased risk of seizures with each subsequent withdrawal, an intensification of anxiety, fear, cognitive impairments, and other psychological symptoms (e.g., alcohol-related psychosis) can also occur.

The mechanisms underlying the kindling effect—or the exacerbation of withdrawal symptoms—following repeated withdrawal episodes from sedative-hypnotics is currently unknown. There are several hypotheses, however, ranging from a “priming effect”—caused by repeated exposure to the substance itself—to the repeated experience of withdrawal; there are also hypotheses implicating the excitatory glutamate system. The glutamate system is believed to play an important role in this kindling phenomenon with a subtype of glutamate receptors being altered by repeated withdrawals from benzodiazepines. The changes which occur after withdrawal in these subtype glutamate receptors in animals have been found in regions of the brain which govern anxiety and seizure threshold; thus kindling may result in an increase in the severity of anxiety and a lowered seizure threshold. More research is clearly needed into this phenomenon in prescribed benzodiazepine physically dependent patients.

Kindling is clearly a clinically significant phenomenon to be aware of with benzodiazepines, by both the patients being prescribed them and by the prescribers themselves. For this reason, all benzodiazepine and Z-drug prescribing professionals should be inquiring of all patients as to whether they have a history of benzodiazepine, Z-drug and/or alcohol use and withdrawal before prescribing more benzodiazepines or Z-drugs—most especially if they are being or have been prescribed long-term, past the recommended 2-4 week guidelines, where tolerance and physical dependence can develop or have developed in the past. It is also for this reason that, anecdotally, the advice given in the benzodiazepine withdrawal support groups and by most all of the benzodiazepine experts is that anyone who has experienced dependence, tolerance and/or withdrawal from benzodiazepines should avoid any future exposure unless absolutely short-term like having one-time Versed for surgery, etc. Even with short-term re-exposures to benzodiazepines and/or alcohol, there are some anecdotal reports that people became physically dependent very quickly or they had neurotoxic-like reactions (where they felt the previous withdrawal, which had already seemingly healed, recur—also referred to as a setback) or paradoxical-like adverse reactions.

For people who have withdrawn from benzodiazepines in the past and who are physically dependent to benzodiazepines again, a slow, patient-controlled taper is very important for controlling the severity of withdrawal (and to avoid seizures, psychosis and/or death which could result from kindling and abrupt/cold-turkey withdrawal) and to allow for the neuroadaptations caused by the presence of the benzodiazepine to slowly reverse at a rate which is tolerated by the patient.

Prescriber adherence to guidelines for the recommended intermittent/rare one-off use of benzodiazepines and short-term (less than 2-4 weeks, including tapering off period) use would, for the most part, negate most risk for kindling, as the patients would not become physically dependent—except for a minority of patients that have been documented to, or have reported to, develop physical dependence and tolerance to the benzodiazepines within a shorter time period than 4 weeks. It is also important to note that the repeated long-term use of, say, a short-acting benzodiazepine or Z-drug at night as a sleeping pill can cause repeated acute dependence followed by acute withdrawal (as there is no daytime dosing of the drug and the half-life is short), which may result in kindling without the patient even aware they are repeatedly withdrawing from the drug.